advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Aiken, South Carolina, USA:

My 14-year-old daughter has had type 1 for six years. In July, her basal rate was 1.9 units per hour. She started having frequent lows, which was unusual for her, so I began decreasing her basal insulin. A few weeks ago, I changed her insulin to carbohydrate ratio from 1:10 to 1:15 because the lows continued. She is currently down to 1.7 units per hour of basal. I changed her insulin sensitivity factor from 60 to 70 because all corrections were making her go down to around 50 mg/dl [2.8 mmol/L]. I do feel that she is pretty much done growing. Is this drastic change in insulin requirements typical at the end of puberty or is something else going on?

She had blood work for her endocrine appointment in July and everything was normal. The blood work included a thyroid screening. Her doctor also measures her thyroid at every appointment and it had not changed. She is only slightly more active since school has started, but the lows began prior to this when her activity level had not changed at all. In fact, she was probably less active when this began due to the extreme heat. She was spending most of her time indoors in the air conditioning.

Answer:

It certainly could be the calming effect seen after pubertal changes. I would look for adrenal insufficiency/Addison's, and celiac disease - as well as thyroid disease - when there is otherwise unexplained hypoglycemia (no change in food or activity or insulin). You should stay in close contact with your diabetes team since they can provide more specific advice.

SB

DTQ-20070902103626
Original posting 18 Oct 2007
Posted to Hypoglycemia and Insulin

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:14
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.